Hail, Seneca
- When
- May 7, 6:03 PM EST
- Where
- Seneca County, Attica
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.070, -82.880
Nickel sized hail was observed.
A line of showers and thunderstorms moved across northern Ohio. A few of the stronger storms produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A line of showers and thunderstorms moved across northern Ohio. A few of the stronger storms produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 7, 2:41 PM EST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
341 PM EDT SAT MAY 7 2016
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT WITH A ROUND OF LIGHT
SHOWERS AND A CHANCE FOR THUNDERSTORMS. DRIER AIR WILL FILTER IN
BEHIND THE FRONT OVERNIGHT AS HIGH PRESSURE BECOMES ESTABLISHED FOR
SUNDAY. ON MONDAY A WARM FRONT WILL LIFT THROUGH THE OHIO VALLEY
INTO CENTRAL AND NORTHERN OHIO BY MONDAY NIGHT. THE FRONT WILL STALL
AND A SURFACE LOW ORIGINATING NEAR THE TEXAS PANHANDLE WILL TRACK
UP THE BOUNDARY TOWARDS OHIO THROUGH THURSDAY. HIGH PRESSURE WILL
RETURN BY THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
EXPECTING SHOWERS AND THUNDERSTORMS TO BECOME MORE SCATTERED IN
COVERAGE THIS EVENING AHEAD OF A COLD FRONT. CURRENTLY THE FRONT IS
JUST A FEW COUNTIES EAST OF THE TOLEDO AREA. IF WE CAN GET UNSTABLE
ENOUGH AHEAD OF THE FRONT THERE IS STILL THE CHANCE FOR
THUNDERSTORMS. WITH DEW POINTS STILL IN THE UPPER 30/S AND LOW 40/S
ACROSS MUCH OF THE EASTERN THIRD...CHANCES AREN/T ESPECIALLY GREAT
THERE. HOWEVER...THE WIND HAS BEGUN TO INCREASE FROM THE SOUTH...SO
DEW POINTS COULD POTENTIALLY CLIMB 10 TO 15 DEGREES. THE WESTERN AND
ESPECIALLY THE CENTRAL THIRD HAVE A BETTER CHANCE OF GETTING A BIT
MORE UNSTABLE...AT LEAST ACCORDING TO THE MODEL GUIDANCE. ALREADY
THERE IS SOME HINT THAT THE WESTERN THIRD IS BECOMING MORE UNSTABLE
WITH DEVELOPING CAPE AND NEGATIVE LIFTED INDICES...BUT IT MAY BE TOO
LITTLE...TOO LATE. OVERALL SHOWERS SEEM TO BE A SAFER BET WITH JUST
A CHANCE OF THUNDER TONIGHT. BEHIND THE FRONT CONDITIONS WILL
IMPROVE AND THE SKY WILL BEGIN TO SCATTER AS DRIER AIR MOVES IN FROM
THE NORTH. OVERNIGHT LOWS WILL FALL INTO THE LOW AND MID 40/S WITH
DECREASING WIND.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
SUNDAY WILL BE DRY AND BREEZY WITH SURFACE PRESSURE RISES BEHIND THE
COLD FRONT. THE GRADIENT WILL TIGHTEN THROUGH THE AFTERNOON AND THE
WIND WILL INCREASE TO AROUND 10 TO 15 KNOTS SUSTAINED FROM THE WEST.
WITH AMPLE SUNSHINE AND MODERATING TEMPERATURES ALOFT...SURFACE
TEMPERATURES SHOULD HAVE NO PROBLEM GETTING INTO THE MID 60/S...AND
HIGHER INLAND. A FEW MORE CLOUDS ARE LIKELY IN THE FAR NE LATE
AFTERNOON AS A WEAK DISTURBANCE GLANCES THE AREA. HAD THE WIND BEEN
SOUTHERLY...WE WOULD EASILY BE TALKING ABOUT HIGHS 10 DEGREES
WARMER. FOR NOW...60/S WITH A MODERATE WEST WIND WILL HAVE TO DO.
SUNDAY OVERNIGHT DELAYED THE ONSET OF POPS AND CLOUDS IN THE FAR
SOUTH WITH THE DRIER AIR WEDGING FROM IN FROM THE NORTH.
MONDAY MORNING HIGH PRESSURE SHIFTS OFF TO THE EAST AND THE SUN WILL
BECOME FILTERED DURING THE AFTERNOON BY MID AND HIGH CLOUDS. THERE
IS SOME DISPARITY AMONG THE MODELS...BUT ALL AGREE AT SOME POINT IT
WILL RAIN. ALL SEEM TO SUGGEST A PRE-FRONTAL TROUGH EVENTUALLY
COMING UP INTO THE AREA AND HANDLE THE TIMING PRETTY WELL...BUT ONLY
THE GFS IS INDICATING RAIN. THE NAM AND ECMWF SHOW THE TROUGH
WASHING OUT BEFORE GETTING INTO NORTHERN OHIO. EARLIER FORECASTS HAD
CHANCE POPS IN THE SOUTHERN COUNTIES AS EARLY AS 8 AM. I AM GOING TO
DELAY THE RAIN AND DIAL BACK THE POPS...MORE IN LINE WITH THE NAM
AND ECMWF SOLUTIONS. IN FACT...MOST OF THE DAY LOOKS
DRY...ESPECIALLY IN THE NORTH AND EAST. THE MAIN WARM FRONT DOESN/T
ARRIVE UNTIL LATE MONDAY NIGHT INTO TUESDAY. BECAUSE OF THE
TIMING...THERE WON'T BE MUCH IF ANY SURFACE BASED INSTABILITY...BUT
THERE COULD BE ENOUGH ELEVATED CAPE FOR A RUMBLE OF THUNDER. TUESDAY
NIGHT A PUSH OF MOISTURE WILL ACCOMPANY ANOTHER SURFACE TROUGH AND
PIVOT NORTH ON THE HEELS OF THE WARM FRONT THAT WILL STALL
OUT/WEAKEN NORTH OF LAKE ERIE. THIS WILL INVITE ANOTHER ROUND OF
SHOWERS AND SOME THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY...THOUGH
THE EARLY MORNING TIMING WILL PRECLUDE WIDESPREAD THUNDER.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE LONG TERM BEGINS ON TUESDAY WITH LOW PRESSURE IN THE CENTRAL
PLAINS AND A WARM FRONT THROUGH THE LOWER OHIO VALLEY. MODELS SHOW
THIS WARM FRONT LIFTS THROUGH OR NORTH OF THE AREA BY WEDNESDAY BUT
NOT BY MUCH AS DEEP MOISTURE REMAINS IN AND ACROSS THE AREA. LATE
WEDNESDAY AND WEDNESDAY NIGHT THE MODELS SHOW A WEAK UPPER RIDGE IN
THE AREA BUT MOISTURE REMAINS SO ITS NOT TO BE TRUSTED AT THIS
POINT. THURSDAY UPPER LOW PRESSURE WILL BE DIGGING ACROSS THE
DAKOTAS AND THE WESTERN LAKES. A SURFACE LOW WILL BE IN THE SAME
GENERAL AREA WITH A COLD FRONT SOUTHEAST THAT WILL MOVE ACROSS THE
OHIO VALLEY AND LOWER GREAT LAKES DURING THE DAY THURSDAY WITH
ANOTHER SWATH OF MOISTURE. THURSDAY NIGHT AND EARLY FRIDAY THERE
WILL POTENTIALLY BE A BREAK AHEAD OF ANOTHER APPROACHING COLD FRONT
DUE IN LATE FRIDAY. MODELS DIVERGE INTO THE WEEKEND BUT NEITHER
PAINT A PRETTY PICTURE FOR THE AREA WITH UPPER LOW PRESSURE AND DEEP
MOISTURE OVER THE GREAT LAKES REGION. WILL HAVE CHANCE TO LIKELY
POPS MUCH OF THE LONG TERM AND HAVE PLACED THUNDER WHERE CONVECTIVE
INDICES SHOW A FAVORABLE SETUP. TEMPS NEAR NORMAL TO START BUT
EASILY BELOW NORMAL FOR THE WEEKEND.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
RADAR SHOWS SHOWERS TO OUR NORTH AND ROUGHLY ACROSS THE WESTERN
HALF OF THE AREA WITH MOVEMENT TO THE SOUTHEAST. WARM FRONT INTO
WESTERN OHIO WITH COLD FRONT TO OUR WEST IN SRN LWR MI TO NRN
INDIANA. MSAS LI'S -2 TO -3 ACROSS THE WEST AND NEAR ZERO EAST.
CONDITIONS REMAIN VFR ACROSS NRN OHIO AND NWRN PA WITH CIGS IN THE
WEST 8 TO 10KFT. EXPECTING SHOWERS TO FILL IN AS THEY CONTINUE TO
SPREAD EAST/SOUTHEAST ACROSS THE AREA ALTHOUGH THEY ARE HAVING A
ROUGH TIME WITH DEWPOINTS IN THE 40S AND 50S. LI'S AND CAPES
SUGGEST THUNDER IS ALSO REASONABLE AS HEATING/MOISTURE INCREASE.
DO EXPECT A COUPLE HOUR PERIOD OF MVFR POST COLD FRONT BEFORE
CLEARING AS DRIER AIR MOVES BACK IN. EXPECT VFR SUNDAY.
OUTLOOK...NON-VFR POSSIBLE MONDAY NIGHT THROUGH THURSDAY.
&&
.MARINE...
WILL ISSUE A SMALL CRAFT ADVISORY FOR INCREASING NWLY WINDS BEHIND
AN APPROACHING COLD FRONT THIS EVENING AND OVERNIGHT. WILL ALLOW
THE WEST END TO DROP OFF LATE TONIGHT BUT WILL CONTINUE HEADLINE
THROUGH SUNDAY ON THE EAST END AS WSW WINDS INCREASE AGAIN BUILDING
WAVES EAST HALF. HIGH PRESSURE WILL BE IN PLACE FOR MONDAY.THE HIGH
WILL WEAKEN TUESDAY AS LOW PRESSURE MOVES EAST THROUGH THE UPPER
MIDWEST. A WARM FRONT WILL BE EAST FROM THE LOW INTO CENTRAL OHIO.
THE WARM FRONT WILL LIFT NORTH ONTO THE LAKE WEDNESDAY. A COLD FRONT
WILL FOLLOW ON THURSDAY. ANOTHER COLD FRONT WILL FOLLOW LATE
FRIDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 11 PM EDT
SUNDAY FOR LEZ147>149.
SMALL CRAFT ADVISORY UNTIL 5 AM EDT SUNDAY FOR LEZ142>146.
&&
SYNOPSIS...MAYERS
NEAR TERM...MAYERS
SHORT TERM...MAYERS
LONG TERM...TK
AVIATION...TK
MARINE...TKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 527 AM EDT SAT MAY 7 2016 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-080930- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 527 AM EDT SAT MAY 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
701 PM EDT SAT MAY 7 2016
OHZ010-018>021-028>032-080000-
RICHLAND-SUMMIT-ASHLAND-LORAIN-WAYNE-HURON-STARK-MEDINA-SENECA-
CRAWFORD-
701 PM EDT SAT MAY 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN RICHLAND...
HURON...SOUTHERN SUMMIT...SOUTHERN MEDINA...NORTHERN WAYNE...NORTHERN
STARK...SOUTHWESTERN LORAIN...NORTHEASTERN CRAWFORD...NORTHERN
ASHLAND AND EASTERN SENECA COUNTIES...
AT 659 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF NEW WASHINGTON TO NEAR BARBERTON...
AND MOVING SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY RAINFALL AND FREQUENT LIGHTNING ARE ALSO OCCURRING.
LOCATIONS IMPACTED INCLUDE...
AKRON...CANTON...WOOSTER...ASHLAND...MASSILLON...BARBERTON...GREEN...
WADSWORTH...NORTH CANTON...SHELBY...LOUISVILLE...ORRVILLE...RITTMAN...
WILLARD...DOYLESTOWN...HARTVILLE...LODI...NEW LONDON...CRESTON AND
PLYMOUTH.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4091 8287 4123 8305 4107 8160 4097 8133
4079 8112
TIME...MOT...LOC 2259Z 297DEG 34KT 4105 8288 4096 8157
CLARKThe Cleveland radar (KCLE), 93 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
6 hail. Local standard time, as filed.
Nickel sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633417, 633412, 633414, 633413, 633415, 633416.